Florida, 2010

Rip Current in Florida, April 30, 2010

April 30, 2010 · NWS TBW · 1 event in 1 county or zone

A weak trough lifted north over the area bringing showers and a few thunderstorms. Moderate to strong onshore winds from the tightened pressure gradient between the trough and high pressure ridging across the region caused rip currents to form along area beaches.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A weak trough lifted north over the area bringing showers and a few thunderstorms. Moderate to strong onshore winds from the tightened pressure gradient between the trough and high pressure ridging across the region caused rip currents to form along area beaches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 30, 12:38 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 30, 12:38 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
138 PM EDT FRI APR 30 2010

.SYNOPSIS...
LARGE SCALE TROUGHING REACHES FROM THE EASTERN CANADIAN PRAIRIES TO
NORTHWEST MEXICO WHILE AN UPPER RIDGE DOMINATES FROM THE CENTRAL AND
EASTERN GULF TO NEAR HUDSON BAY. A WEAK SHORT WAVE TROUGH IS
EMBEDDED IN THE SOUTHEASTERN PORTION THE RIDGE...NEAR SOUTH GA AND
NORTH FL. AT THE SURFACE...A BROAD LOW SPINS OVER MANITOBA WITH A
COLD FRONT EXTENDING SOUTH TO TX AND A WARM WARM EAST OVER THE
GREAT LAKES. HIGH PRESSURE CENTERED NEAR LATITUDE 30/LONGITUDE 70
RIDGES TO THE SOUTHEAST COAST WITH A WARM FRONT LIFTING NORTH OVER
FL.

&&

.SHORT TERM (TONIGHT - SUNDAY)...
CLOUDS CONTINUE TO MOVE ACROSS WITH LITTLE CONVECTIVE ACTIVITY AT
THE MOMENT. HOWEVER WE CAN STILL EXPECT SOME BREAKS DURING THE
REST OF THE AFTERNOON SO WITH THE ATMOSPHERE MOIST AND UNSTABLE WILL
LEAVE THIS AFTERNOON FORECAST AS IS. OTHERWISE...BOTH THE SHORT
WAVE TROUGH AND WARM FRONT WILL EXIT TO THE NORTH AND NE THIS
EVENING WITH JUST SLIGHT CHANCE POPS SOUTH AND CHANCE POPS FOR THE
NORTH

FOR SAT AND SUN...THE UPPER TROUGH EJECTS A CLOSED LOW NE ACROSS
THE GREAT LAKES AS THE THE MAIN TROUGH SLOWLY MOVES EAST...SHIFTING
THE RIDGE AXIS FROM THE EASTERN STATES TO OUT OVER THE ATLANTIC AS
THE SOUTHERN END OF THE RIDGE PIVOTS OVER THE EASTERN GULF. THE
ATLANTIC SURFACE HIGH WILL MEANDER IN PLACE AS IT RIDGES ACROSS FL
TO THE EAST GULF. THE RIDGE ALOFT AND AT THE SURFACE WILL MAINTAIN
A DRY...WARM...AND STABLE AIR MASS WITH LOW LEVEL SOUTHEASTERLY FLOW.
TEMPERATURES WILL RUN CONSIDERABLY ABOVE NORMAL.

.LONG TERM (SUNDAY NIGHT-FRIDAY)...
UPPER LEVEL RIDGING WILL HOLD OVER THE REGION THROUGH MONDAY NIGHT
THEN A SHORT WAVE WILL MOVE ACROSS THE SOUTHERN U.S. TUESDAY AND
WEDNESDAY WITH SOME WEAK TROUGHING LINGERING OVER FLORIDA FOR THE
REST OF THE WEEK. AT THE SURFACE...HIGH PRESSURE WILL REMAIN NEARLY
STATIONARY WELL EAST OF FLORIDA THROUGH MONDAY NIGHT KEEPING A
SOUTHEAST TO SOUTH FLOW ACROSS THE REGION WITH WARM AND HUMID
CONDITIONS PERSISTING. TUESDAY INTO WEDNESDAY A WEAK COOL FRONT
ASSOCIATED WITH THE SHORT WAVE WILL MOVE INTO THE AREA BRINGING SOME
CLOUDS AND A CHANCE OF SHOWERS AND THUNDERSTORMS. THIS BOUNDARY WILL
WASH OUT OVER SOUTH FLORIDA DURING WEDNESDAY AND THURSDAY WITH
LINGERING MOISTURE KEEPING A SLIGHT CHANCE OF SHOWERS AND A FEW
THUNDERSTORMS ACROSS THE SOUTHERN THIRD OF THE AREA. TOWARD THE END
OF THE WEEK MODELS HAVING SOME TIMING DIFFERENCES WITH RESPECT TO
THE NEXT STORM SYSTEM MOVING ACROSS THE CENTRAL AND EASTERN U.S. AND
FOR NOW HAVE LEFT PARTLY CLOUDY AND DRY WEATHER. TEMPERATURES
THROUGH TUESDAY WILL BE A FEW DEGREES ABOVE NORMAL WITH DAYTIME
HIGHS CLIMBING INTO THE MID 80S ALONG THE COAST TO THE LOWER 90S
INLAND AND OVERNIGHT LOWS IN THE UPPER 60S TO MID 70S. DURING
MIDWEEK TEMPERATURES WILL RETURN TO NEAR NORMAL VALUES THANKS TO THE
ADDITIONAL CLOUDS AND PRECIPITATION...THEN CLIMB A COUPLE OF DEGREES
ABOVE NORMAL AGAIN BY FRIDAY.

&&

.AVIATION...
SOME MVFR/LOCAL IFR CEILINGS AND VISIBILITIES WILL BE POSSIBLE
THIS AFTERNOON AND EARLY EVENING IN SCATTERED SHOWERS AND
THUNDERSTORMS. OTHERWISE...VFR CONDITIONS ARE EXPECTED.

&&

.MARINE...HIGH PRESSURE OVER THE ATLANTIC WILL MAINTAIN SE AND
SOUTH WINDS THROUGH MON. WINDS WILL RUN AROUND 20KTS ON THE
OFFSHORE WATERS THROUGH EARLY EVENING AND WILL KEEP AN ADVISORY
UNTIL 10 PM. SPEEDS ARE THEN EXPECTED TO DIMINISH BUT WILL LIKELY
REQUIRE A CAUTION HEADLINE THROUGH SAT. AN APPROACHING FRONT WILL
SHIFT WINDS TO SOUTH AND SW TUE AND WED.

&&

.FIRE WEATHER...
HUMIDITY LEVELS REMAIN ABOVE CONCERN LEVELS THROUGH MIDWEEK
AT LEAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  71  90  73  90 /  30  10   5  10
FMY  70  91  73  91 /  20  10   5  10
GIF  69  91  72  92 /  30  10   5  10
SRQ  69  89  72  90 /  20  10   5  10
BKV  67  91  69  91 /  30  10   5  10
SPG  72  88  76  89 /  30  10   5  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.

GULF WATERS...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 10 PM
     EDT THIS EVENING FOR TARPON SPRINGS TO SUWANNEE RIVER OUT 20
     TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR BONITA
     BEACH TO ENGLEWOOD OUT 20 TO 60 NM-ENGLEWOOD TO TARPON
     SPRINGS OUT 20 TO 60 NM.

&&

SHORT TERM/MARINE/FIRE WEATHER...09/RUDE
LONG TERM/AVIATION...69/CLOSE
Hazardous weather outlook, Apr 30, 4:13 AM EST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
513 AM EDT FRI APR 30 2010

FLZ039-042-043-048>052-055>057-060>062-065-301500-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
513 AM EDT FRI APR 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL MOVE OVER THE AREA
TODAY INTO THIS EVENING AS A TROUGH OF LOW PRESSURE LIFTS NORTH
OVER THE STATE. THE STORMS WILL CONTAIN DEADLY LIGHTNING AND GUSTY
WINDS.

...WIND AND SEA IMPACT...
WINDS WILL INCREASE TO AROUND 20 KNOTS ACROSS THE OFFSHORE WATERS
WITH 15 TO 20 KNOTS NEAR THE COAST TODAY THROUGH THIS EVENING AS
THE PRESSURE GRADIENT TIGHTENS NEAR THE TROUGH. SEAS WILL ALSO
BUILD UP TO 6 FEET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...WIND AND SEA IMPACT...
WINDS WILL CONTINUE AT 15 TO 20 KNOTS ACROSS THE OFFSHORE WATERS
SATURDAY AND SUNDAY AS THE PRESSURE GRADIENT REMAINS TIGHT BETWEEN
HIGH PRESSURE RIDGING ACROSS THE AREA FROM THE ATLANTIC AND AN
APPROACHING COLD FRONT.

...THUNDERSTORM IMPACT...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY
ACROSS THE AREA AS A COLD FRONT MOVES THROUGH THE AREA. STORMS
WILL BE CAPABLE OF PRODUCING DEADLY LIGHTNING...GUSTY WINDS AND
BRIEF HEAVY RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

COLSON

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Sarasota

When
April 30, 3:05 PM EST
Where
Sarasota forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper

A 26-year-old male tourist from Ohio became caught in a rip current off of Siesta Key Beach and drowned.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Sarasota2010-04-3026MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222173.